South Dakota, 2020

Hail in South Dakota, June 7, 2020

June 7, 2020 · NWS UNR · 1 event in 1 county or zone

Golf ball sized hail fell south of Harrington.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Golf ball sized hail fell south of Harrington.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 7, 3:57 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 7, 3:57 PM MST, 2 hours 13 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
457 PM MDT Sun Jun 7 2020

.DISCUSSION...(This Evening Through Sunday)
Issued at 135 PM MDT Sun Jun 7 2020

Upper trough remains to the west this afternoon producing fast
southwesterly flow over the forecast area. A jet streak has
rounded the base of the trough and is headed toward the forecast
area from the southwest. A surface front is currently located from
east of KMBG to east of KIEN. With dewpoints to the east of the
front in the upper 50s to mid-60s and temperatures in the 90s the
MLCAPE has risen to 2000-3000J/KG. CU field on the vis sat depicts
this area well. So far convection to the east of the boundary has
been limited due to an inversion around 650mb. Expect the
inversion there will be overcome by late aftn as upper forcing
increases with the approaching jet max. Supercells capable of
large hail and damaging winds will be possible. While relatively
high LCLs may limit potential, a few tornadoes cannot be ruled
out. A severe thunderstorm watch has been issued for our south
central SD zones.

Observations over northeastern Wyoming show a very dry boundary
layer due to southwesterly downslope flow. Dewpoints over much of
northeastern Wyoming are only in the 30s, although temperatures
there remain mostly in the mid to upper 70s. MLCAPE there is very
low with somewhat higher readings around 500J/KG toward the WY/MT
border. Any storms that do develop over the higher terrain and
move into northeastern Wyoming will likely produce strong to
severe gusts due to the relatively fast low and mid-level flow
over the area.

19Z KUNR sounding shows relatively steep lapse rates capped by an
inversion above 640mb. Dewpoints over the Black Hills are
currently falling but with increasing upper lift, may see a few
storms able to form over the hills this aftn and eve.

The upper trough will remain to the west on Monday. While the
surface front will be mainly to the east of the forecast area, a
few storms may clip Todd and Tripp counties during the aftn and
evening. Storms may also develop over northeastern Wyoming and
southwestern South Dakota Monday afternoon and evening as another
jet steak affects the region in the fast southwesterly flow
aloft. Any precip would then spread eastward Monday night as the
upper trough shifts eastward. Mainly dry weather is then expected
through the rest of the week with warming temperatures as an
upper ridge builds over the area.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 455 PM MDT Sun Jun 7 2020

Isolated to scattered thunderstorms, some strong to severe, will
continue until around 06Z. Mainly VFR conditions are expected
through the period. The exception will be in or near any TSRA where
local MVFR conditions may develop with the strongest storms.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...10
AVIATION...10
Hazardous weather outlook, Jun 7, 9:01 AM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1001 AM MDT Sun Jun 7 2020

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-081300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1001 AM MDT Sun Jun 7 2020 /1101 AM CDT Sun Jun 7 2020/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...Today and Tonight

There is a slight risk of severe thunderstorms this afternoon and
evening, mainly between 300 pm and 900 pm. Golfball size hail or
larger and 60 MPH wind gusts or greater will be the main threats.
An isolated tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated thunderstorms are possible Monday and Tuesday, but
organized severe thunderstorms are not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 7, 5:14 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
614 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             10 ESE SCENIC           43.71N 102.37W
06/07/2020  E1.00 INCH       PENNINGTON         SD   PUBLIC

&&

EVENT NUMBER UNR2001934

ME
Local storm report, Jun 7, 5:19 PM MST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
619 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0609 PM     TSTM WND GST     WEWELA                  43.01N  99.78W
06/07/2020  M61 MPH          TRIPP              SD   MESONET

&&

EVENT NUMBER UNR2001935

ME
Local storm report, Jun 7, 5:47 PM MST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
647 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
06/07/2020  M64 MPH          TRIPP              SD   MESONET

&&

EVENT NUMBER UNR2001936

CALDERON
Local storm report, Jun 7, 5:50 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
650 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             13 W PHILIP             44.02N 101.93W
06/07/2020  E1.00 INCH       HAAKON             SD   TRAINED SPOTTER

&&

EVENT NUMBER UNR2001937

ME
Local storm report, Jun 7, 6:09 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0702 PM     NON-TSTM WND GST 17 WSW WRIGHT           43.62N 105.79W
06/07/2020  M53 MPH          CAMPBELL           WY   MESONET

&&

EVENT NUMBER UNR2001938

CALDERON
Local storm report, Jun 7, 6:10 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
710 PM MDT SUN JUN 07 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     NON-TSTM WND GST WEWELA                  43.01N  99.78W
06/07/2020  M54 MPH          TRIPP              SD   MESONET

&&

CORRECTED EVENT

EVENT NUMBER UNR2001932

CALDERON

The radar

The North Platte radar (KLNX), 129 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bennett

When
June 7, 6:10 PM MST to 6:15 PM MST
Where
Bennett County, 11.1 mi S of Harrington
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
43.010, -101.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 893663.